Tennessee, 2004Flash Flood and Hail in Tennessee, May 30, 2004
May 30, 2004 · NWS MEG · 22 events in 16 counties and zones
17 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 22
- Property damage
- $331,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 30, 3:20 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, May 30, 3:20 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT SUN MAY 30 2004
.DISCUSSION...
A COLD FRONT NOW OVER THE EXTREME NW PART OF AR WILL MOVE THROUGH
MOST OF THE CWA LATER TONIGHT. AN INTENSE SQUALL LINE HAS DEVELOPED
JUST AHEAD OF THE FRONT AND WILL MOVE THROUGH THE CWA LATER THIS
EVENING INTO THE OVERNIGHT HOURS. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE ALL POSSIBLE WITH THIS LINE. A FEW
TORNADIC SUPERCELLS COULD DEVELOP AHEAD OF THE SQUALL LINE LATE THIS
AFTERNOON AND EVENING. THE SITUATION IS COVERED WELL BY A TORNADO
WATCH AND SPC DAY 1 OUTLOOK INCLUDING MOST OF THE CWA UNDER A HIGH
RISK.
STRONG SOUTH WINDS ARE OCCURRING THIS AFTERNOON. A WIND ADVISORY
REMAINS IN EFFECT UNTIL 6 PM FOR NE AR/MO BOOTHEEL. WILL LET THE
WIND ADVISORY EXPIRE AT 6 PM SINCE SUSTAINED WINDS SHOULD DIP BELOW
ADVISORY CRITERIA AT THAT TIME.
EXPECT THE COLD FRONT TO CLEAR THE REST OF THE NRN MS COUNTIES
MONDAY. A SLGT CHC OF TSTMS STILL REMAINS OVER THE SRN HALF OF THE
CWA MONDAY...BUT THE SVR RISK IS LOW.
OTHER SHORTWAVES WILL BRING CHCS OF SHWRS/TSTMS LATER IN THE FCST
PERIOD BUT NOTHING LOOKS SEVERE AT THIS TIME.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FOR NE AR UNTIL 6 PM.
MS...WIND ADVISORY UNTIL 6 PM.
MO...NONE.
TN...NONE.
&&
SWC
Hazardous weather outlook, May 30, 4:45 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT SUN MAY 30 2004
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
545 PM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY ACROSS THE MIDSOUTH
TONIGHT.
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT FOR EAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND THE NORTHWEST
HALF OF NORTH MISSISSIPPI. THE HIGH RISK AREA IS NORTHWEST OF AN
OXFORD TO CORINTH LINE AND INCLUDES JONESBORO...BLYTHEVILLE...
DYERSBURG...MEMPHIS...JACKSON AND CLARKSDALE.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REST OF NORTH MISSISSIPPI. THE MODERATE RISK AREA IS ALONG AND
SOUTHEAST OF AN OXFORD TO CORINTH LINE AND INCLUDES TUPELO.
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT PROVIDING THE BEST
CHANCE FOR SEVERE WEATHER. A LINE OF THUNDERSTORMS IN ADVANCE OF THE
FRONT WILL MOVE ACROSS THE AREA TONIGHT. ADDITIONAL THUNDERSTORMS
WILL DEVELOP AHEAD OF THE MAIN LINE OF STORMS DURING THE EVENING.
SEVERAL OF THESE STORMS COULD BE SEVERE.
THE MAIN SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS.
THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER IS FROM THIS EVENING
INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...
THERE WILL BE OTHER CHANCES OF THUNDERSTORMS DURING THE WEEK. AT
THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING INTO THE OVERNIGHT
HOURS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
SWC
Event by event
17 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- May 30, 7:25 PM CST to 7:30 PM CST
- Where
- Lake County, Tiptonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.983, -88.933
One house was damaged. Some trees were blown down.
Thunderstorm Wind, Lauderdale
- When
- May 30, 8:00 PM CST to 8:05 PM CST
- Where
- Lauderdale County, 6 mi N of Henning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -89.900
Some trees and power lines were blown down.
Thunderstorm Wind, Dyer
- When
- May 30, 8:05 PM CST to 8:20 PM CST
- Where
- Dyer County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.233, -88.933
Numerous trees and power lines were knocked down across the county.
Thunderstorm Wind, Shelby
- When
- May 30, 8:27 PM CST to 8:45 PM CST
- Where
- Shelby County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.800, -89.600
One hotel in downtown Memphis had several windows blown out of it. Numerous trees were blown down across the county.
Thunderstorm Wind, Carroll
- When
- May 30, 8:30 PM CST to 8:35 PM CST
- Where
- Carroll County, Mc Kenzie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.750, -89.583
Several trees were blown down. One tree fell on a boat.
Thunderstorm Wind, Tipton
- When
- May 30, 8:30 PM CST to 8:45 PM CST
- Where
- Tipton County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Numerous trees were knocked down across the county.
Hail, Gibson
- When
- May 30, 8:30 PM CST to 8:35 PM CST
- Where
- Gibson County, Trenton
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.233, -88.917
Thunderstorm Wind, Weakley
- When
- May 30, 8:35 PM CST to 8:40 PM CST
- Where
- Weakley County, 6 mi W of Sharon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.298, -88.718 (the zone’s center; the record gives no point)
Several large tree limbs were knocked down.
Lightning, Shelby
- When
- May 30, 8:35 PM CST
- Where
- Shelby County, Arlington
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.617, -88.133
One structure was damaged by a fire started by lightning.
Hail, Weakley
- When
- May 30, 8:41 PM CST to 8:45 PM CST
- Where
- Weakley County, 5 mi W of Sharon
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.250, -89.350
Thunderstorm Wind, Gibson
- When
- May 30, 8:45 PM CST to 8:50 PM CST
- Where
- Gibson County, Dyer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.117, -89.417
Some trees were knocked down.
Thunderstorm Wind, Lauderdale
- When
- May 30, 8:45 PM CST to 9:00 PM CST
- Where
- Lauderdale County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.367, -89.050
Numerous trees and power lines were blown down across the county.
Lightning, Fayette
- When
- May 30, 9:00 PM CST
- Where
- Fayette County, Somerville
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.633, -88.817
A home was damaged by a fire started by lightning.
Thunderstorm Wind, Decatur
- When
- May 30, 9:00 PM CST to 9:05 PM CST
- Where
- Decatur County, 2 mi N of Decaturville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.603, -88.109 (the zone’s center; the record gives no point)
Several trees were blown down.
Thunderstorm Wind, Fayette
- When
- May 30, 9:00 PM CST to 9:05 PM CST
- Where
- Fayette County, Somerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.550, -88.583
Some trees were knocked down.
Thunderstorm Wind, Obion
- When
- May 30, 9:03 PM CST to 9:10 PM CST
- Where
- Obion County, Rives
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.067, -88.900
A few trees were blown down.
Thunderstorm Wind, Madison
- When
- May 30, 9:25 PM CST to 9:40 PM CST
- Where
- Madison County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.383, -88.250
Trees and power lines were knocked down across the county.
Thunderstorm Wind, McNairy
- When
- May 30, 9:30 PM CST to 9:35 PM CST
- Where
- McNairy County, Eastview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.500, -89.717
A couple of trees were knocked down.
Flash Flood, Madison
- When
- May 30, 9:35 PM CST to 11:00 PM CST
- Where
- Madison County, Jackson
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.133, -88.517
Several streets were flooded in downtown Jackson.
Thunderstorm Wind, Chester
- When
- May 30, 9:40 PM CST to 9:45 PM CST
- Where
- Chester County, Mifflin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 36.067, -89.000
Some trees and power lines were blown down.
Thunderstorm Wind, Hardeman
- When
- May 30, 9:50 PM CST to 9:55 PM CST
- Where
- Hardeman County, Middleton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.083, -88.550
Several homes had roof damage. Some trees were blown down with a few falling on houses. One house was severely damaged when a large tree fell on it.
Thunderstorm Wind, Hardin
- When
- May 30, 10:30 PM CST to 10:35 PM CST
- Where
- Hardin County, 10 mi N of Savannah
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 22 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.383, -89.483
Twenty five camper trailers and three campsites were destroyed injuring several people. Some of the camper trailers were blown into the Tennessee River. Several trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
- Tornadoes and Hail in Kentucky, May 30, 2004$320,000 · F2 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396126, 5396127, 5396128, 5396131, 5395750, 5396129, 5396130, 5396132, 5396133, 5396134, 5395751, 5396135, 5396136, 5396137, 5396138, 5396139, 5396140, 5395752, 5396141, 5396142, 5396143, 5395749.